Long term use of steroid inhalers - Asthma Community ...

Asthma Community Forum

19,104 members23,154 posts

Long term use of steroid inhalers

bluecar15 profile image

I'm just wondering if anyone has any links to research on long term use of steroid inhalers. I've been on seretide 125 for around a decade and until very recently had never even considered the long term effects but then I found out about steroid cards (emergency card for wallet informing emergency healthcare of long term steroid use) while researching covid jab groups in 2020 and then more recently saw a member of this board suffering from thyroid problems caused by the long term use of these inhalers and grew interested. I think in my case the inhalers outweigh the risks but I'd like to read any research relating to it to know a bit more. also interested in any studies anyone may know of comparing long term usage of these inhalers to alternatives like leukotrine inhibitors/ biologics. I know these are usually used as add ons as well as the inhalers so I'd be interested to see if they've looked in to long term use of those instead of rather than along with and if so what was the observed longterm effect of those alone? I know some of them are probably a bit new for us to know yet but would be interested to know if there is any speculation based on studies of similar compounds.

14 Replies

I’d really like to know about that too.

bluecar15 profile image
bluecar15 in reply to

the posts about thyroid issues and inhalers are yours right? i suspect you are far from the only person who's experienced unexpected effects. from my experience, non specialists know very little about any risks associated with inhalers and many seem convinced there can't be any systemic effects- I've had side effects from inhalers in the past and drs seemed baffled by the thought! I've also found that most drs don't expect any kind of drug interaction with a inhaler and don't tend to check for them, my inhalers are almost treated like topical medicines when new prescriptions are being written which I've always found odd considering you are inhaling the medicine!! There seem to be some links between diabetes and use of inhalers too? Definitely interested to learn more

in reply to bluecar15

Actually they’re not by me - not steroids and thyroid (although I do have hypothyroidism and have taken steroid inhalers for over 20 years).

I got adrenal insufficiency from my steroid inhaler and am aiming to learn more about alternatives to ICS, eg Biologics.

I started Montelukast last month and it seems really effective, but it wouldn’t be enough without the inhaler.

I think one of the problems with this is that there is no easy answer to it. I’ve been on steroid inhalers since the mid to late 1980s (so over thirty years) and not had any problems thus far apart from oesophageal thrush which has been put down to my inhalers by gastroenterology, though respiratory specialists have warned there is insufficient evidence to suggest it was the inhalers by themselves that caused it.

I acknowledge I was somewhat shocked when I was given a steroid emergency warning card of possible adrenal crisis if doses were missed during emergency treatment as no one has ever tested me (or even suggested that I should be tested) for adrenal insufficiency. A card warning that I am dependent on steroid inhalers for a life threatening medical condition is no bad thing of course (though I do have a medical alert bracelet), but I was surprised at the reason given.

I’ve been on steroid inhalers for 44 years.

There are side effects 😲

I constantly wonder about the same thing! I'd love to see research on this.

Fluticasone suppressed my cortisol for sure.

November 21 cortisol 10 nmol/L

Then 3 months tapering down to much lower dose of Seretide

April 2022 cortisol 235 nmol/L

I want to get off Seretide completely and let my cortisol and DHEA find their natural levels.

There were some posts and links to research papers on this site a few weeks ago concerning long term effects of ics. People reported horrendous problems with skin thinning - some people ‘s skin tearing easily etc. Long term use of corticosteroids can suppress the adrenal system so it no longer produces adrenaline - hence the health warning cards. If corticosteroids are taken in a number of ways they have a cumulative effect - inhaled steroids, steroid creams and steroid nasal sprays. Someone else might be able to give you the links or try researching this site or google. Research was done in the 1990s concerning these issues.

in reply to Gwalltarian

I totally agree.

My skin is very thin and translucent.

Not just adrenaline by the way, but also suppresses cortisol which can be incredibly dangerous, and then also DHEA which itself should lead to the production of other hormones. I know because it all happened to me, caused by Seretide.

Doctors are often completely ignorant (unaware to be polite) about the risks of inhaled CS.

Gwalltarian profile image
Gwalltarian in reply to

I wish you all the best in finding an answer to your problems, I never really got on with steroid and combined steroid laba inhalers and I only took them for a few years. I’m fortunate in that as long as I avoid things that trigger my asthma, combined with taking a high daily dose of vitamin D, I am currently fairly asthma free and just need a puff of ventolin now and again. The vitamin D definitely helps me recover from any chesty infections very quickly - luckily as I have a 2 year old grandson! I saw Tugun’s post mentioning high dose vitamin C, interesting.

I'm not on preventers as, for some reason, they make my breathing worse..... still haven't worked out why. However I have learnt that it is always important to know what side effects there are so you are knowledgeable if they happen. I was on Theophylline at one point many years ago and had developed a dry mouth and the shakes. I started thinking that I was going a bit crazy with my hands shaking. The chemist asked me why I was on the drug and checked with me concerning the side effects. I was surprised to discover that the shakes and dry mouth are two of the side effects. My doctor hadn't warned me. Luckily I was then taken off the drug.

Even Ventolin (salbutamol) can lead to low potassium levels. It's not usually a problem but those using ventolin fairly frequently would be advised to get their potassium levels checked once every year or two.

I was on high doses of Vitamin C (Intravenously) for a few months when I had swine flu. It definitely helped my breathing but even Vitamin C can show side effects when given in high doses. By knowing what to look out for, I was aware and knew when to start minimizing the dose.

It is impossible for doctors to know everything (and they don't always look it up) so it is important for us to be aware of how drugs and supplements may affect us. We know our bodies best and can often tell when there are subtle differences.

in reply to Tugun

I agree doctors can't know everything, but I do think a hospital endocrinologist should know that inhaled CS can cause adrenal suppression.

Tugun profile image
Tugun in reply to

Absolutely agree.

I am getting oral blood blisters from seretide, I think. I have written post about it. I just need an answer from the medical profession if seretide is indeed the cause. The long term affects of seretide is worrying.

You may also like...